Record of Investigation Into Death (Without Inquest)
Coroners Act 1995
Coroners Rules 2006
I, Rod Chandler, Coroner, having investigated the death of
Claire Anne WILLIAMS
WITHOUT HOLDING AN INQUEST
(a) Claire Anne Williams ("Ms Williams") was born on Bruny Island in Tasmania on 24 March 1927 and was aged 81 years at the time of her death;
(b) Ms Williams died on 23 February 2010 as a result of a right cerebral infarct (stroke) following digitalis toxicity due to chronic renal failure. Ischaemic heart disease and hypertension also significantly contributed to her death.
In about 2005 Ms Williams became a resident of the Freemasons Nursing Home at Lindisfarne. From 2007 she was a patient of the Lindisfarne Clinic and from March 2008 her regular general medical practitioner was Dr Susan McKenzie.
Ms Williams’ past medical history included coronary artery bypass graft surgery, hypertension, chronic renal failure, Type 2 diabetes, cholecystectomy, fractured hip with total hip replacement, colon cancer, hypercholestraemia and gastro-oesphageal reflux. By 2009 Ms Williams’ general health was deteriorating and she became less socially active and chose to spend most of her days in her room.
On 4 February 2010 Ms Williams was suffering from urine retention. She was taken to the Emergency Department of the Royal Hobart Hospital ("the RHH") where she was diagnosed with a urinary tract infection and discharged back to the nursing home. Her regular medication regime was not changed. On 16 February Dr McKenzie attended Ms Williams after several episodes of hypoglycaemia and reports of possible hand weakness. On examination she was generally weak and febrile. Dr McKenzie diagnosed a further urinary tract infection with worsening renal failure. Her insulin doseage was reduced and an antibiotic prescribed. She was considered too ill to undergo renal imaging. Blood tests were arranged and nursing staff asked to monitor her fluid intake and output. When visited by Dr McKenzie two days later Ms Williams was noted to be less confused and had been able to pass urine. However, she remained hypoglycaemic and her insulin doseage was further reduced.
On 20 February Ms Williams was returned to the RHH with bradycardia, high blood sugars and agitation. Blood tests showed a greatly elevated level of her medication, digoxin. Its antidote, digibind, was administered in the Emergency Department and Ms Williams was then admitted to a medical ward. In addition to digoxin toxicity Ms Williams was diagnosed with acute on chronic renal impairment with possible sepsis and delirium, metabolic acidosis and liver dysfunction.
On the ward Ms Williams was quite unwell. Her blood pressure was elevated and despite the digibind, her digoxin levels remained elevated and continued to rise.
On 21 February another elevated digoxin reading was recorded. On enquiry the RHH’s biochemistry department advised that "digoxin levels can be falsely elevated post digibind administration as it measures serum digoxin bound to digibind as well." It was then decided to cease administering digibind.
Late in the evening of 21 February Ms Williams was noted to have a decreased conscious state. She was not speaking and remained drowsy. Early the following morning it was noted that Ms Williams was not moving her left side. A CT scan showed that Ms Williams had suffered a stroke. She remained critically unwell for the remainder of the day and died at 3.25am on 23 February 2010.
A post-mortem examination was undertaken by State Forensic Pathologist, Dr Christopher Lawrence.
It is the opinion of Dr Lawrence that Ms Williams died as a result of a right cerebral infarct (stroke) following digitalis toxicity due to chronic renal failure. It is his further opinion that ischaemic heart disease and hypertension were factors which significantly contributed to the death. The report provided by Dr Lawrence includes these comments;
"This is a complex case in a patient with significant heart disease and chronic kidney failure. It appears likely that she developed progressive kidney failure due to a combination of ischaemia, hypertension, diabetes and possibly infection. Because digoxin is mostly secreted by the kidney, as her kidneys failed and she continued to receive her regular digoxin, the digoxin level rose eventually causing digoxin toxicity. This was recognised on admission to RHH and appears to have been appropriately treated with "Digibind". It is hard to interpret the digoxin levels because the measurements include both free digoxin and the digoxin bound to the Digibind but the digoxin level one and a half days after admission did return to a therapeutic level.
She has then developed a cerebral infarct (stroke) and died. There is 60% narrowing of the right carotid artery but the stroke was clinically thought to be due to a thrombus in the left atrium of the heart due to ineffective contraction of the atrium due to the rhythm disturbance of the heart caused by the digoxin despite anticoagulation, although she also had congestive cardiac failure and hypertension. It is likely that digoxin toxicity did play some role in the subsequent stroke due to ineffective contraction of the atrium although the hypertension could also have caused the haemorrhagic infarct."
As part of the investigation of this death reports were sought from Dr McKenzie and from Professor Tony Bell, the Chief Medical Officer at the RHH.
Dr McKenzie has reported that:
Ms Williams had been prescribed digoxin tablet, 62.5 mcg to be taken three daily.
Ms Williams "had been on Digoxin for many years, well before she came to our Practice. The dose of Digoxin had not been changed".
Since Ms Williams’ death, "I have searched our Practice database for all patients taking Digoxin. I have reviewed the need for continued Digoxin and checked the date of the last renal function test and Digoxin level. I ordered these tests on any patients on whom they had not been performed in the last year and added a recall for annual U & E’s (urea and electrolytes) Digoxin level on all patients prescribed Digoxin."
In his report Professor Bell has made comment upon both Ms Williams’ initial presentation to the RHH on 4 February 2010 and her later presentation on 21 February. With respect to the former he makes these observations:
Testing of Ms Williams’ blood showed a creatinine level of 186 micromoles/L indicating a renal function of between 20-25% of normal. Specific to this he says, "The discovery of a major organ system working at 20-25% of normal, although of itself probably causing minimal symptoms mandates review of the drug chart and a consideration of the cause."
There was no discharge planning nor did the Emergency Department forward a discharge letter to Dr McKenzie.
"There was no specific diagnosis made; the symptom of urinary retention was treated, but the cause not defined. To determine the cause as an out patient may have been a reasonable plan."
He noted that Ms Williams was on a large digoxin dose and says, "With (her) degree of renal failure the dose will cause toxicity in the near future."
He noted that Ms Williams was taking the drug Metformin, 500 mg oral three times a day for treatment of her diabetes and says that it should have been stopped because Ms Williams’ renal failure exposed her to the risk of lactic acidosis and death. Further, he considered that the Metformin would have been contributing to Ms Williams’ hypoglaemic events and this was another reason to cease the drug.
He noted that Ms Williams’ insulin dose should have been reduced because "30% of insulin is metabolised in the kidney."
"I would have expected Ms Williams to become sicker from the above unchanged drugs."
He summarises his opinions of Ms Williams’ care and management on 4 February in these terms, "The first ED visit is of concern. The visit represents the treatment of a symptom; urinary retention and discharge for GP follow-up" and "The presence of new major organ failure was overlooked and no arrangements made to investigate the change in renal function" and "The presence of significant renal failure mandates a review of the drugs been (sic) taken to ensure drug toxicity will not occur. I believe this was a significant omission."
Professor Bell does not have any criticism of Ms Williams’ care and management in the Emergency Department on 20 February and during her subsequent admission.
Findings Recommendations & Comments:
I accept the opinions of Dr Lawrence and find that Ms Williams died from a right cerebral infarct (stroke) following digitalis toxicity due to acute on chronic renal failure. Factors which significantly contributed to the death were ischaemic heart disease and hypertension.
Professor Bell has identified multiple deficiencies in Ms Williams’ care and management when she attended the Emergency Department at the RHH on 4 February 2010, particularly in identifying the root cause of her illness and her medication management. These deficiencies did not directly contribute to Ms Williams’ death. Nevertheless, they are a cause for real concern and lead me to recommend that the RHH undertake a review of its Emergency Department’s management of elderly patients who present with a complex medical history. Consideration should be given to the adoption of a multi-disciplinary approach to the treatment and care of these patients wherever practicable.
The action taken by Dr McKenzie to identify other patients in her practice who have been taking digoxin and putting in place a protocol for the ongoing assessment of their renal function is a most responsible and heartening response to the circumstances of Ms Williams’ death. It is my recommendation that similar steps be taken by all general medical practices within the State.
I conclude by conveying my sincere condolences to Ms Williams’ family.
DATED : 28 January 2011 at Hobart in Tasmania.